Hail, Cass
- When
- June 7, 4:40 PM CST
- Where
- Cass County, 0.54 mi W of Drexel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -94.610
A significant episode of severe weather, featuring extremely large and destructive hail and a few brief tornadoes, impacted portions of northwest and north central Missouri during the late afternoon and evening hours on June 7th. The setup for the event featured a slow moving warm front that was draped from far northwest Missouri southeastward into central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A significant episode of severe weather, featuring extremely large and destructive hail and a few brief tornadoes, impacted portions of northwest and north central Missouri during the late afternoon and evening hours on June 7th. The setup for the event featured a slow moving warm front that was draped from far northwest Missouri southeastward into central Missouri. This front had been reinforced by a complex of thunderstorms that had impacted northern Missouri during the overnight and early morning hours prior, allowing abundant low level moisture to become pooled along the front. Strong daytime heating along and south of the front sent temperatures into the middle and upper 80s. With strong instability and moisture in place by late afternoon, conditions were ripe for rapid thunderstorm development as an upper level disturbance moving through Kansas provided the lift necessary for thunderstorms. However, it was the strong turning and increase in winds with height (known as wind shear) that set the stage for severe storms, specifically supercells.
While these extremely photogenic storms thankfully were not damaging tornado producers, June 7th featured some of the most destructive hail ever observed across northern Missouri, with two separate storms producing softball and grapefruit size hail, leaving widespread destruction to trees, homes, and vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 7, 2:27 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 327 PM CDT SUN JUN 7 2009 .DISCUSSION... MAIN FORECAST CONCERN IS FOR POSSIBLE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT. THIS EVENING AND TONIGHT: THE AIRMASS ACROSS WESTERN MISSOURI AND EASTERN KANSAS HAS BECOME VERY UNSTABLE WITH WIDESPREAD UPPER 60 DEWPOINTS AND SOME AREAS MAYBE HITTING 70. THE AREA REMAINS CAPPED DUE TO WARM AIR ALOFT BETWEEN 800 AND 700 MB AS NOTED ON THE 19Z TOP SOUNDING. 18Z SURFACE ANALYSIS SHOWS THE LOW PRESSURE CENTER ROUGHLY NEAR KMHK WITH A WARM FRONT EXTENDING NORTHEASTWARD INTO SOUTHEAST NEBRASKA THROUGH IOWA. A COLD FRONT EXTENDS FROM THE LOW THROUGH SOUTH CENTRAL KANSAS WITH SOME KIND OF CONVERGENCE LINE/ PRE FRONTAL TROUGH. THE 19Z DDC SOUNDING COOLED BY ABOUT 2 DEGREES C. WE MAY HAVE TO WAIT FOR THE COOLER AIR ALOFT CLOSER TO THE UPPER SYSTEM TO GET THINGS INITIATED. SHEAR REMAINS IMPRESSIVE...WITH 0-6KM SHEAR AROUND 50 KTS. THAT SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL LEAD TO STORMS QUICKLY BECOMING SUPERCELLULAR WITH VERY LARGE HAIL LIKELY ALONG WITH TORNADOES AND DAMAGING WINDS. THE MOST LIKELY AREAS TO SEE A TORNADO WILL BE ALONG AND WEST OF I-35. 3-6 KM SHEAR DECREASES INTO THE OVERNIGHT HOURS /03-06Z/ AND AS LOW LEVEL SHEAR INCREASES IN THAT SAME TIME FRAME...A TRANSITION FROM SUPERCELLS TO MORE LINEAR CONVECTION IS LIKELY. THIS TRANSITION LIKELY WILL OCCUR JUST WEST I-35. THERE IS STILL CONSIDERABLE UNCERTAINTY AS TO THE SOUTHERN EXTENT OF CONVECTION... BUT GIVEN THE STRENGTH OF THE CAP IT SEEMS UNLIKELY THAT STORMS WILL DEVELOP VERY FAR SOUTH. WITH THAT IN MIND...STILL ANTICIPATE THE KANSAS CITY METRO BEING ON THE SOUTHERN SIDE OF ANY KIND OF CONVECTIVE SYSTEM AS THAT SYSTEM MOVES ACROSS NORTHERN MISSOURI. DAMAGING WINDS ARE MOST LIKELY AFTER THE TRANSITION FROM SUPERCELLS TO LINEAR CONVECTION...BUT CAN NOT RULE OUT SEVERE HAIL AND POSSIBLY A TORNADO GIVEN THE HIGH VALUES OF LOW LEVEL SHEAR. MONDAY: COLD FRONT WILL PUSH THROUGH THE AREA TOMORROW AFTERNOON. THIS MAKES FOR A SOMEWHAT TRICKY TEMPERATURE FORECAST WITH THE SOUTHEAST HALF LIKELY TO WARM UP INTO THE 80S AHEAD OF THE FRONT AND THE NORTHWESTERN THIRD OF THE FORECAST AREA LIKELY STAYING IN THE 70S. THIS PUTS THE METRO IN THE TRICKY AREA OF EITHER HEATING UP AHEAD OF THE FRONT OR STAYING STEADY AND/OR COOLING BEHIND THE FRONT. THERE MAY ALSO BE LEFTOVER CLOUD DEBRIS FROM ANY CONVECTIVE SYSTEM...THOUGH THIS WOULD MOST LIKELY AFFECT THE NORTHEAST PORTION OF THE FORECAST AREA. ALL IN ALL MONDAYS HIGHS ARE LOW CONFIDENCE. CDB BY MONDAY NIGHT...THE COLD FRONT IS EXPECTED TO SAG SOUTH INTO CENTRAL ARKANSAS. PREFER THE MORE SRN POSITION OF THE NAM AS OPPOSED TO THE GFS AS THE AIR MASS IS UNSEASONABLY COOL OVER THE NRN PLAINS WITH CONVECTION ALONG THE BOUNDARY TO AID IN ITS SWD PROGRESSION. AS A RESULT...PREFER THE NAM OVER THE GFS ON TUESDAY WITH ISENTROPIC LIFT...MAINLY OVER THE SRN GRIDS ON TUESDAY. ISENTROPIC LIFT ON THE 305-310K SFC BECOMES RATHER STG TUESDAY NGT...THEREFORE HAVE RAISED POPS. MEDIUM RANGE... ISENTROPIC LIFT CONTINUES ON WEDNESDAY TO THE NORTH OF THE BOUNDARY WHICH IS EXPECTED TO BE LOCATED IN SRN MO AS A SHORTWAVE EXITS THE SWRN US TROUGH. TIMING OF THE SHORTWAVES ARE IN QUESTION...THEREFORE WILL HOLD THE POPS INTO WEDNESDAY NIGHT. OTHERWISE...MODELS ARE IN GENERAL AGREEMENT OVER THE UPPER FLOW REGIME...BUT SUFFER FROM THE USUAL DIFFERENCES IN TIMING. MODELS ARE HAVING DIFFICULTY WITH THE PLACEMENT AND INTENSITY OF THE COLD CORE LOW IN SCNTRL CANADA AND ITS INTERACTION WITH THE WEAKER TROUGH OVER THE DESERT SOUTHWEST. REGARDLESS OF SOLUTION...THE NRN BRANCH OF THE JET WILL LIKELY HOLD THE SFC BOUNDARY TO THE SOUTH OF THE CWA LATE IN THE WEEK WITH SHORTWAVES EJECTING NE INTO THE PLAINS. HOWEVER...THE LATEST ECMWF IS FURTHER WEST WITH THE UPPER TROUGH THAN THE GFS. ENSEMBLES HAVE HAD DIFFICULTY WITH THE POSITION OF THE THIS TROUGH. THEREFORE WL HOLD POPS IN THE SLGT CATEGORY FOR THE WEEKEND. DB && .AVIATION... FOR THE 18Z TAFS...A WARM AND UNSTABLE AIRMASS IN PLACE OVER THE REGION WILL COMBINE WITH STRONG WIND SHEAR AND LEAD TO RAPID THUNDERSTORM DEVELOPMENT FROM NORTHWEST MISSOURI INTO NORTHEAST KANSAS LATE THIS AFTERNOON OR THIS EVENING. THUNDERSTORMS ARE EXPECTED TO INITIATE NORTHWEST OR WEST OF THE TERMINALS AND MOVE INTO THE TERMINAL AREAS DURING THE LATE EVENING HOURS. WINDS ARE EXPECTED TO BE FROM THE SOUTH SOUTHEAST AND SWITCH TO THE WEST IN THE WAKE OF ANY THUNDERSTORM COMPLEX. AS THE FRONT MOVES THROUGH THE AREA TOMORROW MORNING/EARLY AFTERNOON WINDS WILL BECOME MORE NORTHWESTERLY. CDB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 125 PM CDT SUN JUN 7 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081830- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 125 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORMS LIKELY TONIGHT WITH TORNADOES POSSIBLE THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY WARM AND HUMID AIRMASS WILL OVERSPREAD THE REGION THIS AFTERNOON...SETTING THE STAGE FOR SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. THUNDERSTORMS WILL LIKELY INITIATE OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS AFTERNOON OR EARLY THIS EVENING AHEAD OF A FRONTAL SYSTEM. THE VERY UNSTABLE AIRMASS COMBINED WITH STRONG VERTICAL WIND PROFILES WILL SUPPORT THE RAPID DEVELOPMENT OF SUPERCELL THUNDERSTORMS THROUGH EARLY TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING DOWNBURST WINDS...AND A FEW TORNADOES OVER FAR NORTHWEST MISSOURI AND ADJACENT NORTHEAST KANSAS. THE GREATEST RISK FOR TORNADOES WILL EXIST WEST OF PAOLA TO CARROLLTON TO KIRKSVILLE LINE. THESE STORMS WILL QUICKLY ORGANIZE INTO ONE OR MORE SQUALL LINES DURING THE OVERNIGHT HOURS AND WILL SPREAD INTO MUCH OF THE OUTLOOK AREA LATER TONIGHT. CONDITIONS APPEAR FAVORABLE FOR WIDESPREAD DAMAGING WINDS...IN ADDITION TO LARGE HAIL AND ISOLATED TORNADOES. PERSONS ACROSS THE OUTLOOK AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY THIS AFTERNOON AND BE PREPARED FOR THE THREAT OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW LINGERING STORMS MAY BE POSSIBLE EARLY MONDAY MORNING UNTIL THE PASSAGE OF A COLD FRONT. SEVERE WEATHER SHOULD HAVE EXITED THE REGION BY THIS TIME. FOR TUESDAY AND WEDNESDAY...A WARM FRONT ALONG THE ARKANSAS AND MISSOURI BORDER WILL SLOWLY RETREAT NORTH AS A LOW PRESSURE SYSTEM DEVELOPS IN SOUTH CENTRAL KANSAS. THIS WILL SERVE AS THE FOCUS FOR ONE OR MORE THUNDERSTORM COMPLEXES ACROSS THE REGION TUESDAY AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE 70 ON TUESDAY AND ACROSS THE REMAINDER OF THE OUTLOOK AREA TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM FOR AREAS ALONG AND NORTHWEST OF A ST. JOSEPH TO BETHANY LINE...AND ACROSS THE REMAINDER OF THE OUTLOOK AREA INTO THE EVENING AND OVERNIGHT HOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 508 PM CDT SUN JUN 7 2009 MOZ002-011-012-072245- ANDREW-HOLT-NODAWAY- 508 PM CDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN HOLT...NORTHWESTERN ANDREW AND SOUTHERN NODAWAY COUNTIES UNTIL 545 PM CDT... AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MOUND CITY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MAITLAND AROUND 525 PM CDT. THE TOWNS OF GRAHAM AND BARNARD ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 4034 9494 4011 9476 3999 9522 4010 9530 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
522 PM CDT SUN JUN 7 2009
MOZ043-053-072245-
BATES-CASS-
522 PM CDT SUN JUN 7 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN BATES AND SOUTHWESTERN
CASS COUNTIES UNTIL 545 PM CDT...
AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DREXEL...OR 12 MILES WEST OF ADRIAN...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN BATES AND
SOUTHWESTERN CASS COUNTIES...INCLUDING THE TOWN OF DREXEL.
LAT...LON 3844 9462 3849 9462 3865 9444 3852 9428
3839 9457
21The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
42 hail, 8 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.
A brief EF0 tornado touchdown occurred in rural land at 1913 CST. Tree branches were snapped off.
A brief EF0 tornado touchdown was reported in rural land at 1927 CST. No damage was reported.
Grapefruit sized hail lasted 10 minutes, on the west shore of Lake Viking. One injury was reported from broken glass. Most homes suffered damage to roofs, windows, siding, and automobiles.
A brief EFO touchdown was observed in open country at 2144 CST. No damage was reported.
Two trees were knocked down in the city park. One of the trees was broken in half.
Two trees were reported down in the city park.
Thunderstorm winds were reported by a trained spotter to have gusted to 60 mph.
Powerlines were reported down and an elementary school was damaged.
Thunderstorm winds were reported to have gusted to 70 mph.
A car was blown off Highway 6, by winds estimated at 80 mph.
Highway 13 at the intersection of Richardson Street, was impassable due to high water.
Winds were estimated to have gusted to 65 mph.
Thunderstorm winds were estimated to gust to 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176892, 176926, 176893, 176894, 176928, 176927, 176929, 176930, 176937, 176931, 176932, 176933, 176934, 176935, 176936, 176941, 176938, 176940, 176890, 176942, 176897, 176898, 176899, 176900, 176901, 177924, 176903, 177929, 176915, 176904, 176905, 176908, 176907, 176909, 176910, 176911, 176943, 176895, 176912, 176913, and more.